A lot has been written here about augmentation (admittedly, much of it by me
). I suffered from it tremendously, so my life's mission is to prevent it from happening to others.
Augmentation is simply RLS that happens earlier or more severely than usual. It happens primarily with dopamine agonists, however some new evidence suggests it may also happen with Ultram (tramadol). Dopamine agonists (US names) include Mirapex, Permax, Requip, Sinemet, etc. Rebound is also a similar problem, but it is when the RLS is suddenly much worse as the medicine is wearing off.
Here are links to past posts on how to recognize it and what to do about it.
And here is an article by Gamaldo and Earley that discussed it: http://www.chestjournal.org/cgi/content/full/130/5/1596
Before I write about what I learned about it, let me say that many doctors do not understand much (or anything) about it and they may just want you to take more and more of the drug. That is OK the first time, but if it continues to escalate, you are running the risk of permanently increasing your RLS if you keep upping the dose over a long period.
Here is information I learned about augmentation at the RLS conference in 2005. Dr Allen talked about it in 2004, and in 2005. They are not sure, but they think it may be less with long 1/2 life drugs, such as Cabergoline. However, he said there was no hope that Cabergoline will be approved in the US for treating RLS. They also think the patch will have a lower augmentation rate; it is still in clinical trials, however.
In terms of Mirapex, the studies show augmentation rates of 30%. Rates have not yet been measured with Requip, but they expect it is about the same as with Mirapex. To their knowledge only DAs cause augmentation. The word augmentation is actually a word used only for RLS! This is not a common medical term - I was surprised to hear that.
There is a new rating scale for augmentation, but they didn't give it to us. I think it may not be published yet. If anyone finds it or hears of it, please post about it. Their definition of augmentation is that there is
A. A shorter time for provocation
B. Length of rest shortens before it will start
C. Earlier onset
the real problem is that there is not consensus as to what to do. First, I will explain what was said at the conference. At the end of that, I will explain what Dr Buchfurer told me.
Att eh conference, Dr Allen said that when higher doses are needed suddenly, it is usually augmentation. It appears that it is hard for the doctors to determine if its augmentation of a worsening of your RLS - they most often assume it is a worsening rather than augmentation. Because of this, Dr Allen suggested that anyone experiencing worsened symptoms who is taking a DA should go through withdrawal from the DA for a week or so. Then it could be determined if the cause of the worsened RLS is actually augmentation, or because the RLS itself has worsened. He didn't recommend switching to another drug immediately, or to a different DA, as I have heard other doctors recommend.
This makes sense, but would be terribly hard to go through. Stopping a DA that is causing augmentation is very difficult and many people will not go through it willingly. When you stop it, the RLS intensifies for several days to a few weeks before going back to regular levels. I talked privately to Dr Allen about this, and he seemed to think that it could even continue to decrease for a month or more after stopping it, but within a couple of months, the level would have evened out and you wouldn't see any more decrease.
They also had a formula. If there is a rapid progression of RLS, you should:
A. check for GI issues that could cause poor iron uptake (bleeding, celiac disease, etc.)
B. Ensure no antihistimines are being taken
C. If no to both, then assume it is augmentation
He also said something about meds, like some antihistimines or dopamine antagonists, that cross the blood/brain barrier. These types of meds often cause problems for people with RLS. He said to check with your doctor before taking any meds that cross the blood/brain barrier. That is why the newer antihistimines are unlikely to cause problems - they do not cross this barrier.
Because of augmentation, Sinemet should ONLY be prescribed PRN and taken no more than 3 times a week. PRN stands for as needed. So this drug should never be taken daily by anyone. This eliminates problems of augmentation, as rates are 50-80% (different studies have found different rates).
Months after the conference, I talked to Dr Buchfurer about this. He indicated that whenever it was obvious that the person has augmentation, he stops the use of the DA and uses a strong opioid, usually methadone, to help the person get the rough period when you stop the DA. Then, once that rough period is over and the RLS has gone back to its "normal" amount, you can decide how much drug to take.
The gaping hole is what to do if you have just a "little" augmentation. Currently, most doctors do prescribe more of the drug to "cover" the increased symptoms or time period. The problem I have with that is when do you stop? My doctor did just this, and it became a vicious circle. Soon I needed the DA 24/7.
So, my advice is to call your doctor as soon as you get any signs of increased RLS and you are taking any DA (Mirapex, Sinemet, Requip, Pergolide, etc.). If your doctor wants you to take more, try that one time. If the RLS gets worse a second time with a short time frame, explain to your doctor that you would prefer to stop the DAs completely for a time period. Use a stong opioid to stop the DAs and stay off for a month. At the end of the month, switch to a different DA (for example, from Sinemet to Mirapex or from Mirapex to Requip. If it works, great. If it doesn't, then stop the DAs completely and don't use them for a long time and use one of the other classes of meds, such as the opioids.
Edited by author to add additional citations